Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 39, NWS Rapid City, SD

May 18, 2007Lawrence County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 18, 2007, 10:48 PM MDT for Lawrence County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2007, 10:48 PM MDT (04:48 UTC)
Expired
May 18, 2007, 11:12 PM MDT
In force
24 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Lawrence County, SD

The radar

The Rapid City radar (KUDX), 81 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.8 hours before the alert went out and 360 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2820 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:30 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 18, 8:30 PM MDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
830 PM MDT FRI MAY 18 2007

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS SURFACE TROF STRETCHING
FROM NORTHWEST MINNESOTA INTO THE WESTERN DAKOTAS. SHORT WAVE
SLIDING THROUGH UPPER RIDGE CONTINUES TO PRODUCE SCATTERED
THUNDERSTORM ACTIVITY OVER MUCH OF THE REGION. MODELS CONTINUE TO
SHOW THE GREATEST INSTABILITY GENERALLY ALONG AND NORTH OF I-90.
EXPECT SOME ELEVATED CONVECTION TO CONTINUE INTO THE OVERNIGHT HOURS
IN THIS AREA WITH THE PROGRESSING UPPER WAVE. OTHERWISE...FORECAST
APPEARS TO BE IN DESCENT SHAPE. UPDATE WILL BE SENT SHORTLY.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE NEAR
KRAP AND KGCC ALONG WITH AFFECTING PTNS OF ALL TWEB RTES BEFORE
TAPERING OFF LATER TONIGHT. OTHERWISE...VFR CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, May 18, 5:45 AM MDT, 17 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
545 AM MDT FRI MAY 18 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
545 AM MDT (645 AM CDT) FRI MAY 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A TROF OF LOW PRESSURE WILL MOVE INTO WESTERN SOUTH DAKOTA
TODAY...BRINGING A SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS. ORGANIZED SEVERE THUNDERSTORMS ARE NOT
EXPECTED...HOWEVER ISOLATED STORMS MAY PRODUCE HAIL AND STRONG WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY...AN AREA OF LOW PRESSURE WILL DEVELOP ACROSS
WYOMING. THIS WILL RESULT IN A CHANCE OF THUNDERSTORMS ACROSS
NORTHEAST WYOMING INTO SOUTHWEST SOUTH DAKOTA...WITH A
SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND
EVENING HOURS.

THERE WILL BE A BETTER CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA
ON SUNDAY AS A WARM FRONT LIFTS ACROSS WESTERN SOUTH DAKOTA.
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS GUSTS ARE
POSSIBLE.

THE AREA OF LOW PRESSURE WILL MOVE INTO THE CENTRAL DAKOTAS
ON MONDAY...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST
OF THE BLACK HILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, May 18, 9:30 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
930 PM MDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             3 S WHITE BUTTE         45.90N 102.36W
05/18/2007  E0.75 INCH       PERKINS            SD   PUBLIC

&&

WETENKAMP

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:01 PM MDTSevere Thunderstorm WarningUNRPerkins44 min
May 19, 3:39 PM MDTSevere Thunderstorm WarningUNRCuster66 min
May 19, 4:45 PM MDTSevere Thunderstorm WarningUNRCuster60 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.